Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Detroit, MI

August 26, 2000Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 26, 2000, 9:28 PM EDT for Lenawee County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2000, 9:28 PM EDT (01:28 UTC)
Expired
Aug 26, 2000, 10:00 PM EDT
In force
32 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lenawee County, MI

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:47 PM EDTThunderstorm Wind 52 EMorenci, MIThunderstorms moved east along a warm front in far southern Michigan. One of these became briefly severe, downing trees in the Morenci area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 270129
SVRDTX
MIC091-270200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
928 PM EDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1000 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF LIME CREEK...OR 15 MILES
  SOUTHWEST OF ADRIAN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORENCI...SENECA AT 938 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTI%VE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:17 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 26, 3:17 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT SAT AUG 26 2000

SURFACE BOUNDARY LOCATED OVER NORTHERN LOWER MICHIGAN HAS BEEN THE
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE DAY.
SCATTERED ACTIVITY IS EVIDENT ON REGIONAL 88DS, WITH THE MOST ACTIVE
CONVECTION CONFINED TO THE SOUTH OF THE LAKES REGION IN THE VICINITY
OF THE 300MB JET LEFT EXIT REGION AND DEEPER MOISTURE.  HOWEVER, NEW
CONVECTION IS EVIDENT OVER CENTRAL LOWER JUST TO THE SOUTH OF THE
SURFACE BOUNDARY.  THIS ACTIVITY WILL BE AFFECTING THE CWFA THROUGH
THE EVENING HOURS...AND INTO THE OVERNIGHT IN THE SOUTH.  SURFACE BASED
CAPES ARE RUNNING AROUND 1 KJ/KG AND THE SHEAR PROFILE, AS PER KDTX
VWP, INDICATING SOME MODEST SPEED SHEAR.  POSSIBLY ENOUGH TO
GENERATE SOME MINOR ORGANIZATION.

...NEAR TERM...
NCEP SUITE NOT OFFERING MUCH GUIDANCE WITH REGARD TO CONVECTIVE
DEVELOPMENT ACROSS THE REGION.  THE BIG THREE ARE ALL TOO WEAK WITH
THE SHORTWAVE MOVING ACROSS WI.  THE RUC-II ANALYSES/COLLABORATED
WITH GOES-EAST WV IMAGERY DEPICT A MORE INTENSE AND COMPACT
SHORTWAVE AT 18Z.  THIS WAVE HAS BEEN THE FOCUS FOR THE
PROLIFERATION OF SHOWERS AND STORMS OVER WESTERN LOWER.
ADDITIONALLY, SHOWERS HAVE DEVELOPED UNDER THE SHORTWAVE AXIS OVER
NORTHERN WISCONSIN.  SURFACE RIDGING OVER SOUTHEAST LOWER HAS KEPT
THE CWFA DRY FOR THIS AFTERNOON.

THIS CYCLE MODEL TRENDS ARE POINTING TOWARD AN AMPLIFIED/SLOWER
SOLUTION, PRIMARILY DUE TO CONVECTIVE INFLUENCE.  GIVEN THE CURRENT
VORT CENTER POSITIONS, THE BROADENING OF THE UPPER TROUGH LIKELY
WON/T HAPPEN AS DEPICTED.  REGARDLESS, CURRENT SHOWER ACTIVITY OVER
NORTHERN WISCONSIN AND PROGGED CAPES ON SUNDAY NEAR 500 J/KG OVER
THE SOUTHERN COUNTIES WARRANT A MENTION OF CHANCE POPS FOR A SHOWER
OVER THE SOUTH.

FOG POTENTIAL TONIGHT HINGES UPON THE AMOUNT OF RAINFALL RECEIVED
DURING THE EVENING HOURS.  SOME LOW-LEVEL MOISTURE POOLING WILL
OCCUR AS THE SURFACE FRONT SAGS THROUGH THE CWFA TONIGHT.
FURTHERMORE THE ETA SHOWS SOME 925MB POSITIVE RELATIVE VORTICITY,
LENDING TO EKMAN-TYPE PBL CONVERGENCE AND LIFT TONIGHT.  THIS SHOULD
BE ENOUGH TO GENERATE SOME FOG AND STRATUS OVERNIGHT, WHICH WOULD
LINGER INTO THE MORNING HOURS SUNDAY.  THE PBL MOISTURE SHOULD
QUICKLY LIFT INTO A CU FIELD SUNDAY, BEFORE DRYING OUT LATE IN THE
DAY AS SUBSIDENCE IN THE WAKE OF THE SHORTWAVE SETS UP.

SHORTWAVE RIDGING THEN TAKES CONTROL SUNDAY NIGHT AND MONDAY.  BROAD
SUBSIDENCE REDUCES CLOUD POTENTIAL TO CIRRUS STREAMING OVER THE
RIDGE AXIS.  OTHERWISE, WARM ADVECTION, DEPICTED BY ALL THREE NCEP
PROGS, AT BOTH 850 AND 700MB SUPPORT TEMPS MORE INLINE WITH THE
WARMER FWC VALUES.

...EXTENDED...
CONSENSUS AMONG EXTENDED PROGS IS FOR THE CONTINUED AMPLIFICATION
AND EASTWARD SHIFT OF THE MID/UPPER TROPOSPHERIC RIDGE OVER THE
CENTRAL AND EASTERN CONUS.  MRF/ETA-XX/ECMWF TRENDS ALSO SUPPORT
THIS AMPLIFICATION, AS A MEAN LONG-WAVE TROUGH BECOMES ESTABLISHED
ALONG THE WEST COAST, WITH THE 12Z AVN SUGGESTING THAT THE MEAN
TROUGH AXIS WILL BE POSITIONED FARTHER WEST THAN ADVERTISED BY THE
MRF.  THE NCEP ENSEMBLES ARE IN FAIRLY GOOD AGREEMENT WITH THE
POSITIONING AND AMPLITUDE OF THE RIDGE, PLACING REASONABLE
CONFIDENCE ON THE OUTCOME. SWIFT 500MB FLOW ALONG THE US/CANADIAN
BORDER BY MIDWEEK, WITH EMBEDDED SHORTWAVES, SUGGEST THAT MCS
GENERATION REGION SHOULD REMAIN NORTH OF THE CWFA.  THE RISE IN
700MB TEMPS, 8-10C RANGE, SUGGESTS THAT THE SOUTHERN LAKES REGION
WOULD REMAINED CAPPED.  THE NORTHERN PORTION OF THE CWFA MAY SEE
SOME CONVECTIVE ACTIVITY AS THE SURFACE WARM FRONT BECOMES
ESTABLISHED OVER NORTHERN LOWER LATE THURSDAY INTO FRIDAY.  OVERALL,
A TYPICAL LATE SUMMER WEEK SHAPING UP FOR SOUTHEAST LOWER.

.DTX...NONE.

MANN

In the hours before

Special weather statement, Aug 26, 5:35 PM EDT, 3 hours 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-270800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
535 PM EDT SAT AUG 26 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER ALL OF SOUTHEAST MICHIGAN
TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AND SPOTTER
ACTIVATION IS NOT ANTICIPATED.

A COLD FRONT OVER NORTHERN MICHIGAN WILL SAG SOUTH INTO SOUTHEAST
MICHIGAN THIS EVENING...THEN SLOWLY WORK ITS WAY SOUTH OVERNIGHT...
BEFORE CLEARING THE FAR SOUTHEASTERN COUNTIES TOWARD DAWN OF SUNDAY.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT AND
IN THE WARM AIR SOUTH OF THE FRONT OVER SOUTHWEST MICHIGAN...AND
GENERALLY MOVE IN FROM THE WEST OVER ALL OF SOUTHEAST MICHIGAN
DURING THE EVENING. THIS ACTIVITY WILL MOVE EAST AT ABOUT 30 MPH
WITH THE STRONGEST STORMS CAPABLE OF PEA SIZE HAIL AND WIND GUSTS TO
45 MPH...ALONG WITH HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES.

THE STRONGEST STORMS WILL OCCUR DURING THE EVENING...AND TEND TO
WEAKEN DURING THE LATE EVENING AND OVERNIGHT. THE ACTIVITY WILL END
BY LATE EVENING OVER THE SAGINAW VALLEY AND THUMB...AROUND MIDNIGHT
IN THE FLINT AREA. THE STORMS WILL EXIT THE FAR SOUTHEAST...ALONG
WITH THE FRONT...AS WE HEAD TOWARD SUNRISE.

LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR
THE LATEST WEATHER INFORMATION.

BT

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.